Alert archive / Mississippi / Severe Thunderstorm Warnings in 2017

Severe Thunderstorm Warning 29, NWS Jackson, MS

January 19, 2017Franklin County, Lincoln County, Mississippi

NWS Jackson, MS issued this severe thunderstorm warning at Jan 19, 2017, 5:14 AM CST for Franklin County, Lincoln County, Mississippi. It was in force for 46 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Jan 19, 2017, 5:14 AM CST (11:14 UTC)
Expired
Jan 19, 2017, 6:00 AM CST
In force
46 min
Issued by
NWS Jackson, MS
Area
Storm-based polygon
Tornado
Possible
Hail
0.75 in
Wind
60.0 mph

Counties Franklin County, MS, Lincoln County, MS

The radar

The Jackson/Brandon,MS radar (KDGX), 94 km from the middle of the area, began a volume at 11:17 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Jackson, MS (KJAN), launched 00:00Z, 11.2 hours before the alert went out and 93 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Jackson, MS at 00:00Z on 2017-01-19Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 92 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Jackson, MS at 00:00Z on 2017-01-19The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 105 square meters per square second.1939587897Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
92 J/kg
Mixed-layer CIN
-15 J/kg
Mixed-layer LCL
990 m above ground
0-6 km bulk shear
28 kt
0-1 km storm-relative helicity
105 m²/s²
0-3 km storm-relative helicity
135 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

879 
WUUS54 KJAN 191114
SVRJAN
MSC037-085-191200-
/O.NEW.KJAN.SV.W.0029.170119T1114Z-170119T1200Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Jackson MS
514 AM CST THU JAN 19 2017

The National Weather Service in Jackson has issued a

* Severe Thunderstorm Warning for...
  Northeastern Franklin County in southwestern Mississippi...
  Central Lincoln County in south central Mississippi...

* Until 600 AM CST

* At 514 AM CST, a severe thunderstorm was located near Vaughn, or 10
  miles west of Brookhaven, moving northeast at 15 mph.

  HAZARD...60 mph wind gusts and penny size hail. 

  SOURCE...Radar indicated. 

  IMPACT...Expect damage to roofs, siding, and trees. 

* This severe thunderstorm will be near,
  Vaughn around 530 AM CST. 
  Loyd Star around 545 AM CST. 
  Brookhaven around 600 AM CST. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

Torrential rainfall is occurring with this storm, and may lead to
flash flooding. Do not drive your vehicle through flooded roadways.

&&

LAT...LON 3157 9071 3170 9054 3170 9050 3154 9031
      3145 9061
TIME...MOT...LOC 1114Z 226DEG 12KT 3155 9062 

TORNADO...POSSIBLE
HAIL...0.75IN
WIND...60MPH
 
$$

NF
1 follow-up statement
882 
WWUS54 KJAN 191139
SVSJAN

Severe Weather Statement
National Weather Service Jackson MS
539 AM CST THU JAN 19 2017

MSC037-191148-
/O.CAN.KJAN.SV.W.0029.000000T0000Z-170119T1200Z/
Franklin MS-
539 AM CST THU JAN 19 2017

...THE SEVERE THUNDERSTORM WARNING FOR NORTHEASTERN FRANKLIN COUNTY
IS CANCELLED...
    
The severe thunderstorm which prompted the warning has moved out of
the warned area. Therefore the warning has been cancelled.

LAT...LON 3160 9063 3170 9054 3170 9050 3157 9036
      3151 9058
TIME...MOT...LOC 1138Z 236DEG 14KT 3160 9053 

$$

MSC085-191200-
/O.CON.KJAN.SV.W.0029.000000T0000Z-170119T1200Z/
Lincoln MS-
539 AM CST THU JAN 19 2017

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 600 AM CST
FOR NORTHWESTERN LINCOLN COUNTY...

At 538 AM CST, a severe thunderstorm was located over Loyd Star, or
near Brookhaven, moving northeast at 15 mph.

HAZARD...60 mph wind gusts and penny size hail. 

SOURCE...Radar indicated. 

IMPACT...Expect damage to roofs, siding, and trees. 

This severe storm will be near...
  Brookhaven around 555 AM CST. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

&&

LAT...LON 3160 9063 3170 9054 3170 9050 3157 9036
      3151 9058
TIME...MOT...LOC 1138Z 236DEG 14KT 3160 9053 

TORNADO...POSSIBLE
HAIL...0.75IN
WIND...60MPH
 
$$

EC

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Jackson, MS wrote its last area forecast discussion before this severe thunderstorm warning went out at Jan 19, 1:55 AM CST, 3 hours 19 minutes earlier.

Area forecast discussion, Jan 19, 1:55 AM CST, 3 hours 19 minutes before
Area Forecast Discussion...UPDATED
National Weather Service Jackson MS
155 AM CST Thu Jan 19 2017

...ACTIVE PERIOD OF WEATHER EXPECTED THROUGH THE WEEKEND...

.UPDATE...
Updated for 06Z aviation discussion.

&&

.AVIATION...
06Z TAF discussion:
Main aviation concerns today will be from increasing chances for
showers and thunderstorms throughout the period. IFR to MVFR ceilings
are expected at sites along and south of I-20 through the morning
before thunderstorm activity increases. Then all sites have a chance
through mid-afternoon for heavy rainfall, which will cause periods of
lower visibility as well as scattered to broken low clouds. TAFs have
current expected timing for thunderstorms and impacts, but amendments
may be necessary as the event unfolds. Expect lingering moisture to
cause some low clouds and/or patchy BR after storms move east late in
the period, but confidence is low regarding impacts to aviation at
this time. /NF/

&&

.DISCUSSION...
A mid/upper-level low is currently located over the south central
High Plains with a weak sfc low centered over the ArkLaTex with an
associated stalled frontal boundary across north central LA and
central MS and a cold front to the south across far east TX. As of
320z, an area of ongoing showers with some isolated thunder is
located across the majority of the CWA. Latest CAM guidance is in
agreement on scattered showers persisting through 9z mainly along and
northwest of the Natchez Trace before activity begins to ramp back up into
the early morning hours. The aforementioned stationary frontal
boundary across the ArkLaMiss will begin to lift north as a warm
front during the overnight, which will keep the majority of the CWA
in a weakly unstable moist warm sector characteristic of low to mid
60s dewpoints and a few hundred J/kg of MUCAPE. Renewed convective
activity is expected to develop by 9z across the SW portion of the
forecast area as a 30-35kt LLJ pivots into the ArkLaMiss. While
marginal, a sufficient combination of CAPE and low/mid-level shear
and 100-150 0-1km SRH will be enough to maintain a low end severe
threat through the early to mid morning hours. The main threat will
be for isolated damaging wind gusts, however an isolated tornado
cannot be ruled out either, especially with any low topped supercells
with sustained updrafts. The HWO graphic has also been updated to
reflect the current forecast. Severe storms also remain possible
during the afternoon hours tomorrow, please see the previous
discussion below/check back tomorrow morning for the last info for
the afternoon potential. Otherwise, kept overnight min temps on the
warmer side of guidance due to plenty of cloud cover and southerly
winds across the area. /TW/

Prior discussion below:

Tonight through Thursday:

Mild spring like anomalous conditions will continue through Thursday
with well above normal temperatures. The primary concern will be a
progressive storm system coming through late tonight into Thursday.

Latest satellite imagery shows the region under southwest flow with
an approaching storm system coming through the Southern Plains. Area
radars were picking up some scattered showers across our western
areas. A quasi-stationary surface boundary was observed across the
region. Mid afternoon temps were from the middle 50s northwest to
the middle 70s southeast.

For tonight showers and scattered thunderstorms will spread from
west to east as the storm system approaches. The frontal boundary
will push to the north as a warm front as a surface wave with an
associated front will approach from the plains. Shear profiles will
strengthen some after midnight across Northeast Louisiana into
Southeast Arkansas in response to the upper trough pivoting in the
Southern Plains. Short term convective models shows some possible
strong embedded convection moving into this area after midnight with
some locally heavy rainfall potential.

By early Thursday there will be widespread showers and thunderstorms
across the region with locally heavy rainfall possible. This will
occur as the upper trough becomes negatively tilted over the region.
The widespread rain coverage will limit instability with weak mid
level lapse rates, but there will be enough layered shear, and
forcing for a low end severe risk. The primary risks will be
damaging winds, hail up to quarter size, possible tornado, and
locally heavy rainfall. Short term convective models shows a broken
band of strong cells moving through the region during the day. The
approaching cold front will weaken across Southeast Arkansas and
Northeast Louisiana during the day as the associated surface wave
pulls to the northeast.

As far as heavy rainfall is concern this seems to be such a
progressive system that WPC has only a marginal risk of flooding
across the region. QPF looks to be around one to two inches with
locally three inch amounts possible. So with pwats around 1.6 inches
have kept the locally heavy rainfall wording in the grids.

As far as temps are concerned lows will range from the upper 50s
northwest to the middle 60s southeast. We could be breaking some
warm low temps records by early Thursday morning. Highs on Thursday
will range from the middle 60s northwest to the lower 70s southeast.
/17/

Thursday night through Wednesday morning:

An active period of weather is expected over the next several days as
we go into the weekend. By Thursday night, the cold front will have
moved through the region. A chaotic upper pattern will be ongoing as
the shortwave will have moved through into the mid-Mississippi valley
while another stronger trough will be diving into the Desert
southwest. Strong upper level jet energy will be moving into the
eastern Pacific into Mexico, near 150kts at 300mb. As that shortwave
over northern Mexico ejects northeast, broad surface cyclogenesis
will be taking place over the central Plains with ~992-995mb surface
low. At the surface, we will be under weak ridging moving in for
Friday afternoon. Dewpoints may temporarily fall into the upper 50s
Friday. We should be able to warm into the low-mid 70s Friday.

As a strong upper low and ~992-995mb surface low swings into the
northern Plains into the Great Lakes, a cold front will be moving
into the southern Plains. In addition, a strong shortwave will help
move moisture back in by Friday night into Saturday. More active
inclement weather is expected Friday night into Saturday as
increasing moisture transport moves 60s dewpoints back into the area.
The strongest push of lapse rates and shear will be after midnight
Friday through Saturday morning. Sufficient mid-level lapse rates
near 6-7 deg C/km and instability ~1000 J/kg will be present.
Sufficient low-mid layer shear (40-50kts at 0-3km bulk shear) will
be present as well. There is enough low level boundary layer
moisture, height falls, forcing and favorable jet dynamics (upper
diffluence/left exit region) as the upper jet moves through the
central-northern Gulf. This will help increase thunderstorm
development after midnight, mainly south of I-20 and especially in
the Highway 84 corridor. In addition, there is enough significant
hail parameter near 2-3 and large hail parameter approaching 20s or
so in the south to warrant potential for large hail. Wet bulb zero
heights are low around 7,000-8,000 feet, which will help large hail
potential. There is some issues with capping that could limit some
potential but does not seem to limit it much. The QPF field seems to
focus on that midnight to early Saturday morning timeframe. Some
supercell structures, including splitting cells, with large hail and
damaging winds are possible. Tornadoes are also possible if storms
can become surface based as effective helicity seems to approach 200
SRH m2/s2. There may be a lull in activity early Saturday afternoon
as the shortwave ejects to to the east before better height falls
will come with the strong deep closed low diving into the southern
Plains Saturday evening. Mid-late Saturday afternoon to evening, a
very unstable atmosphere, with some 1000-2000 J/kg of instability,
and unidirectional low-mid layer shear will continue to favor severe
weather. Updated graphics/HWO to focus more on Friday night/Saturday
and the afternoon. There is a possibility these outlooks could be
upgraded so keep a close eye on for any future updates.

More severe threat will linger into Sunday as the closed low (very
low heights near 540DM), dives into our area. There is some
uncertainty as the closed low moves over as temperatures will cool
down into the 60s but very steep lapse rates and extremely low
freezing level/wet bulb zero heights will favor potential for some
wind and hail, with most of it being very small. This type of
environment could be very shallow showers/cells that could
efficiently produce small hail. For now, left it in the HWO but
removed from the graphic as Friday night through Saturday looks to be
the higher end threat. Will still have to monitor that as we get
closer.

Drier air and more moderating temperatures will move back Monday
through mid week in the wake of the frontal passage. Upper ridging
and surface high build through the area before more rain chances may
move back in mid-late next week as a cold front approaches the area.
/DC/

&&

.PRELIMINARY POINT TEMPS/POPS...
Jackson       69  56  76  59 /  96  23  10  67
Meridian      70  57  75  59 /  83  61  17  67
Vicksburg     69  55  77  57 /  90  14   3  68
Hattiesburg   71  58  76  61 /  79  53  18  79
Natchez       69  58  78  60 /  94  14   4  74
Greenville    66  55  72  55 /  77  14   5  34
Greenwood     69  57  75  56 /  90  30   8  35

&&

.JAN WATCHES/WARNINGS/ADVISORIES...
MS...None.
LA...None.
AR...None.

&&

NF/EC
Hazardous weather outlook, Jan 18, 3:20 PM CST, 13 hours 54 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE JACKSON MS
320 PM CST WED JAN 18 2017

ARZ074-075-LAZ007>009-015-016-023>026-MSZ018-019-025>066-072>074-
192130-
ASHLEY-CHICOT-MOREHOUSE-WEST CARROLL-EAST CARROLL-RICHLAND-
MADISON LA-FRANKLIN LA-CATAHOULA-TENSAS-CONCORDIA-BOLIVAR-
SUNFLOWER-LEFLORE-GRENADA-CARROLL-MONTGOMERY-WEBSTER-CLAY-LOWNDES-
CHOCTAW-OKTIBBEHA-WASHINGTON-HUMPHREYS-HOLMES-ATTALA-WINSTON-
NOXUBEE-ISSAQUENA-SHARKEY-YAZOO-MADISON MS-LEAKE-NESHOBA-KEMPER-
WARREN-HINDS-RANKIN-SCOTT-NEWTON-LAUDERDALE-CLAIBORNE-COPIAH-
SIMPSON-SMITH-JASPER-CLARKE-JEFFERSON-ADAMS-FRANKLIN MS-LINCOLN-
LAWRENCE-JEFFERSON DAVIS-COVINGTON-JONES-MARION-LAMAR-FORREST-
320 PM CST WED JAN 18 2017

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTHEAST
ARKANSAS...NORTHEAST LOUISIANA...CENTRAL MISSISSIPPI...NORTH
CENTRAL MISSISSIPPI...AND SOUTH CENTRAL MISSISSIPPI.

.DAY ONE...TONIGHT AND THURSDAY

TORNADOES
THREAT...LIMITED
TIMING...THURSDAY

SEVERE THUNDERSTORMS
THREAT...LIMITED
TIMING...THURSDAY

THERE IS A LIMITED THREAT FOR A FEW SEVERE STORMS AND LOCALLY HEAVY
RAINFALL. THE GREATEST CONCERNS WILL BE FOR POSSIBLE DAMAGING WIND
GUSTS. A TORNADO CANNOT BE RULED OUT AS WELL.

(WWW.WEATHER.GOV/IMAGES/JAN/GRAPHICAST/IMAGE1.PNG)

.DAYS TWO THROUGH SEVEN...THURSDAY NIGHT THROUGH TUESDAY

THERE IS A LIMITED THREAT FOR SEVERE WEATHER FRIDAY NIGHT THROUGH
SATURDAY....WHICH INCLUDES THE POSSIBILITY OF LARGE HAIL...DAMAGING
WIND GUSTS...AND A FEW TORNADOES. THIS WILL EXIST MAINLY FOR
LOCATIONS SOUTH OF THE HIGHWAY 82 CORRIDOR. IT IS POSSIBLE THAT THE
THREAT FOR SEVERE WEATHER WILL INCREASE...ESPECIALLY ACROSS THE
SOUTHERN HALF OF THE AREA FRIDAY NIGHT INTO SATURDAY...SO CONTINUE TO
MONITOR FUTURE OUTLOOKS.

(WWW.WEATHER.GOV/IMAGES/JAN/GRAPHICAST/IMAGE2.PNG)

.SPOTTER CALL TO ACTION STATEMENT...
THE ACTIVATION OF STORM SPOTTERS...HAM RADIO OPERATORS...AND
EMERGENCY MANAGEMENT PERSONNEL IN SUPPORT OF SEVERE WEATHER
OPERATIONS MAY BE NEEDED FOR PORTIONS OF THE REGION THURSDAY
AND SATURDAY THROUGH SUNDAY.

23

&&

...HAZARD LEGEND...

*TORNADOES*
EXTREME...CONFIDENT IN STRONG TORNADOES WITH RATINGS EF2 OR
 GREATER.
SIGNIFICANT...STRONG TORNADOES POSSIBLE WITH RATINGS EF2 OR
 GREATER.
ELEVATED...CONFIDENT IN TORNADOES.
LIMITED...TORNADOES POSSIBLE.

*SEVERE THUNDERSTORMS*
EXTREME...CONFIDENT IN SEVERE THUNDERSTORMS WITH WIND GUSTS OF
 75 MPH OR GREATER AND/OR 2 INCH DIAMETER OR LARGER HAIL.
SIGNIFICANT...SEVERE THUNDERSTORMS POSSIBLE WITH WIND GUSTS OF
 75 MPH OR GREATER AND/OR 2 INCH DIAMETER OR LARGER HAIL.
ELEVATED...CONFIDENT IN SEVERE THUNDERSTORMS WITH WINDS GUSTS OF
 60 MPH OR GREATER AND/OR 1 INCH DIAMETER OR LARGER HAIL.
LIMITED...SEVERE THUNDERSTORMS POSSIBLE WITH WIND GUSTS OF 60
 MPH OR GREATER AND/OR 1 INCH DIAMETER OR LARGER HAIL.

...USEFUL WEATHER WEB PAGES (URLS)...

NWS JAN HOME PAGE...
   WWW.WEATHER.GOV/JAN
STAY AWARE, STAY SAFE NWS JAN BRIEFING PAGE...
   WWW.WEATHER.GOV/JAN/SAFE
LATEST WEATHER BRIEFING...
   WWW.WEATHER.GOV/JAN/WEATHER_BRIEFING

FIND NWS JAN ON FACEBOOK...
   WWW.FACEBOOK.COM/NWSJACKSONMS
FOLLOW NWS JAN ON TWITTER...
   @NWSJACKSONMS

...ADDITIONAL URLS FOR SEVERE WEATHER ISSUES...

CURRENT WATCHES AND WARNINGS...
   WWW.WEATHER.GOV/JAN/SAFE

LATEST WEATHER BRIEFING...
   WWW.WEATHER.GOV/JAN/WEATHER_BRIEFING

STORM PREDICTION CENTER (SPC)...
   WWW.SPC.NOAA.GOV/
MESO ANALYSIS...
   WWW.SPC.NOAA.GOV/EXPER/MESOANALYSIS/DAY 1 THROUGH 3 OUTLOOKS...
   WWW.SPC.NOAA.GOV/PRODUCTS/OUTLOOK/
STORM REPORTS...
   WWW.SPC.NOAA.GOV/CLIMO/ONLINE/
   PLEASE CONVERT ALL WEB ADDRESSES TO LOWER CASE BEFORE ENTERING!

In the hours before

Special weather statement, Jan 19, 4:57 AM CST, 17 minutes before
Special Weather Statement
National Weather Service Jackson MS
457 AM CST THU JAN 19 2017

MSZ061-062-191130-
Lincoln MS-Franklin MS-
457 AM CST THU JAN 19 2017

...A STRONG THUNDERSTORM WILL AFFECT NORTHEASTERN FRANKLIN AND
CENTRAL LINCOLN COUNTIES UNTIL 530 AM CST...

At 457 AM CST, Meteorologists were tracking a strong thunderstorm
over Mccall Creek, or 15 miles west of Brookhaven, moving northeast
at 25 mph.

Dime size hail and winds in excess of 40 mph will be possible with
this storm.

This strong thunderstorm will be near...
  West Lincoln around 505 AM CST.
  Vaughn around 515 AM CST.
  Caseyville around 520 AM CST.
  Loyd Star around 525 AM CST.
  Brookhaven around 530 AM CST.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Torrential rainfall is also occurring with this storm, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.

High winds can bring down trees and large limbs resulting in serious
injury or property damage. Exercise extreme caution when outdoors
during such strong winds...and be especially aware of older trees.

This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.

&&

LAT...LON 3140 9068 3152 9079 3170 9064 3170 9054
      3153 9035
TIME...MOT...LOC 1057Z 228DEG 21KT 3151 9069

NF

The office that day

Everything else NWS Jackson, MS issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jan 19, 4:57 AM CSTSpecial Weather StatementJANLincoln33 min
Jan 19, 6:27 AM CSTTornado WarningJANCopiah31 min
Jan 19, 7:20 AM CSTFlash Flood WarningJANCopiah3 hr
Jan 19, 7:23 AM CSTFlash Flood WarningJANFranklin, Jefferson, Lincoln3 hr
Jan 19, 7:43 AM CSTTornado WarningJANSimpson, Smith62 min
Jan 19, 8:32 AM CSTSpecial Weather StatementJANLawrence28 min
Jan 19, 8:41 AM CSTTornado WarningJANScott, Smith37 min
Jan 19, 9:01 AM CSTFlash Flood WarningJANSimpson, Smith3 hr
Jan 19, 10:46 AM CSTFlash Flood WarningJANFranklin6 hr
Jan 19, 11:08 AM CSTFlash Flood WarningJANCopiah, Franklin, Jefferson, Lincoln3 hr
Jan 19, 12:34 PM CSTFlash Flood WarningJANFranklin3 hr
Jan 19, 4:29 PM CSTSpecial Weather StatementJANMadison, Rankin31 min
Jan 19, 4:39 PM CSTTornado WarningJANHinds, Madison, Rankin27 min
Jan 19, 4:51 PM CSTSevere Thunderstorm WarningJANAttala, Holmes, Leake, Madison, Rankin, Scott30 min

Nearby

Severe Thunderstorm Warnings in Mississippi, 2017Every severe thunderstorm warning in 2017

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.